Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 16, NWS Elko, NV

June 19, 2009Elko County, Nevada

NWS Elko, NV issued this wind advisory at Jun 19, 2009, 11:37 PM PDT for Elko County, Nevada. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2009, 11:37 PM PDT (06:37 UTC)
Expired
Jun 20, 2009, 8:00 AM PDT
In force
8 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 6.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2829 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 200637
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1137 PM PDT FRI JUN 19 2009

...STRONG WINDS ASSOCIATED WITH FRONTAL PASSAGE ACROSS EASTERN
NEVADA...

.A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE THROUGH THE
STATE OVERNIGHT AND BRING SIGNIFICANT WINDS TO EASTERN ELKO
COUNTY.

NVZ033-201500-
/O.NEW.KLKN.WI.Y.0016.090620T0637Z-090620T1500Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE CITY OF...WEST WENDOVER
1137 PM PDT FRI JUN 19 2009

...WIND ADVISORY IN EFFECT UNTIL 8 AM PDT / 9 AM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 8 AM PDT SATURDAY. 

A COLD FRONT WILL BE MOVING THROUGH EASTERN NEVADA OVERNIGHT AND
WILL AFFECT THE WENDOVER AREA THROUGH EARLY SATURDAY MORNING. SUSTAINED
WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 50 MPH CAN BE
EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
LW
1 follow-up statement
000 
WWUS75 KLKN 201441
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
741 AM PDT SAT JUN 20 2009

NVZ033-201545-
/O.EXP.KLKN.WI.Y.0016.000000T0000Z-090620T1500Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE CITY OF...WEST WENDOVER
741 AM PDT SAT JUN 20 2009

...WIND ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

WINDS ACROSS EASTERN ELKO COUNTY WILL CONTINUE TO DIMINISH EARLY
THIS MORNING...AND GRADUALLY SHIFT INTO THE SOUTH THIS AFTERNOON.
WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA THROUGH THIS
AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jun 19, 7:54 PM PDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 19, 7:54 PM PDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
754 PM PDT FRI JUN 19 2009

.SYNOPSIS...A COLD FRONT MOVING ACROSS NORTHERN AND CENTRAL NEVADA
TONIGHT AND SATURDAY WILL TRIGGER NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS. SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER
NORTH SUNDAY AFTERNOON...WITH HIGH PRESSURE BUILDING IN MONDAY AND TUESDAY.
AFTERNOON TEMPERATURES WILL BE ON THE COOL SIDE THROUGH THE
WEEKEND...WARMING NEXT WEEK.
&&

.UPDATE...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MOST OF
NORTHEAST AND CENTRAL NEVADA THROUGH 7 PM PDT SATURDAY EVENING.
QPF ON ALL MODELS INDICATE THAT...IN RESPONSE TO A PASSING COLD FRONT...
1 TO 1 1/2 INCHES OF RAIN WILL BE POSSIBLE OVERNIGHT AND SATURDAY
MORNING. REGENERATION OF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE SATURDAY AFTERNOON AS A SECONDARY POST-FRONTAL WAVE MOVES
THRU. AN ADDITIONAL HALF INCH OF RAIN WILL BE POSSIBLE LOCALLY
WITH THESE STORMS. SATURATED SOILS FROM RAINS OVER THE PAST 3
WEEKS WILL PROMOTE RUNOFF.
&&

.HYDROLOGY...LOCALLY HEAVY RAINFALL TONIGHT AND SATURDAY WILL
BRING UP STREAMS ACROSS NORTHEAST AND CENTRAL NEVADA...WITH LOCAL
STREAM FLOODING POSSIBLE. HUMBOLDT COUNTY WILL SEE LIGHTER
RAINFALL. RUNOFF INTO AREA STREAMS COULD PRODUCE RISES ON AREA
RIVERS ON SUNDAY AND EARLY NEXT WEEK. REA
&&

.PREV DISCUSSION... /ISSUED AT 359 PM /

SYNOPSIS...
A STRONG UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST WILL
CONTINUE TO AMPLIFY AND EDGE ITS WAY EASTWARD THIS FORECAST
PERIOD...USHERING ADDITIONAL MOISTURE AND UNSTABLE WEATHER INTO
THE GREAT BASIN. AS THE FORECAST PERIOD UNFOLDS THE AXIS OF THE
TROUGH WILL BECOME MORE NEGATIVELY TILTED. ANTICIPATE DRIER
CONDITIONS NEXT WEEK.

SHORT TERM...
FRIDAY NIGHT INTO SATURDAY...POPS WILL STEADILY INCREASE ACROSS
NORTHEASTERN AND CENTRAL NEVADA AS THE FRONTAL BOUNDARY SWEEPS
ACROSS THE SILVER STATE. THE MODELS AGREE THAT ALL OF THE
INGREDIENTS WILL BE IN PLACE FOR A SIGNIFICANT EVENT...TO INCLUDE
BOTH HEAVY PRECIPITATION AND STRONG THUNDERSTORMS. THE DYNAMICS
FUELING THIS EVENT WILL HOLD TOGETHER FOR MOST OF
SATURDAY...PROGRESSING NORTHEASTWARD...AND EXITING THE CWA LATER
THIS WEEKEND. IN GENERAL...SUNDAY WILL BE DRIER...ALTHOUGH A
CHANCE OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
LINGER ACROSS THE NORTHERN PORTION OF THE CWA.

LONG TERM...
SUNDAY NIGHT THROUGH FRIDAY...LONG RANGE MODELS IN GOOD
AGREEMENT INTO NEXT WEEK...SHOWING A GENERAL DRYING TREND AND A
SHIFT TO THE OVERALL PATTERN. GFS AND ECMWF SHOW AN ELONGATED UPPER
LEVEL TROUGH ALONG THE PAC COASTLINE WITH THE MAIN SYSTEM ACROSS
WASHINGTON AND IDAHO...PUSHING EAST INTO THE NRN ROCKIES THROUGH
MONDAY. EXPECT ISOLD SHOWERS AND TSTORMS ACROSS NE ELKO COUNTY
MONDAY...WITH DRIER AIR STARTING TO PUSH ACROSS THE REST OF THE
REGION IN WESTERLY TO SOUTHWESTERLY FLOW. KEPT LOW POP WELL NORTH OF
I80 ON MONDAY WITH TEMPS WARMING SLIGHTLY INTO MID 70S (NORTH) TO
MID 80S (CNTRL). MODELS THEN SHOW THE SOUTHERN PORTION OF THE TROUGH
EJECTING EASTWARD AND WEAKENING AS A STRONG RIDGE BUILDS ACROSS THE
SW UNITED STATES BY WEDNESDAY. BY THE END OF NEXT WEEK...MODELS SHOW
THE RIDGE DRIFTING WESTWARD AND BUILDING ACROSS THE
REGION...RESULTING IN VERY DRY CONDITIONS ACROSS NRN AND CNTRL NV
AND MUCH WARMER TEMPS. GFS AND ECMWF SHOW 700MB TEMPS WARMING TO 15C
TO 18C DEG...RESULTING IN HIGH TEMPS IN THE 90S AND LOWS IN THE 40S
AND 50S...AROUND 10 DEGS ABOVE NORMAL THIS TIME OF THE YEAR. DID NOT
GO QUITE THAT WARM IN THE FORECAST...WITH GFS ENSEMBLE SHOWING SOME
DISAGREEMENT WITH HOW FAR WEST THE RIDGE BUILDS BY LATE NEXT WEEK.
INCREASED TEMPS A FEW DEGS WEDNESDAY THROUGH FRIDAY...WITH HIGHS IN
THE MID 80S TO MID 90S...AND KEPT POP BELOW 10 PCT.

AVIATION...
STRONG UPPER LEVEL TROUGH AND ASSOCIATED LATE SEASON
COLD FRONT EXPECTED TO PUSH INTO THE REGION THIS EVENING AND LATE
TONIGHT. EXPECT WIDESPREAD SHOWERS AND SCT TSTORMS TO MOVE ACROSS
THE AREA BEGINNING THIS EVENING...WITH SOME OF THESE TSTORMS
APPROACHING SEVERE LIMITS. EXPECT MVFR CONDITIONS ACROSS KWMC AND
KEKO LATE THIS AFTERNOON AND THIS EVENING IN MODERATE RAIN AND
LOWERING CIGS...WITH A 20 PCT CHC OF IFR OR LOWER CONDITIONS AFTER 5
PM PDT. EXPECT SIMILAR CONDITIONS AT KELY...BUT LATER ON IN THE
EVENING AROUND 05Z. A FEW OF THESE TSTORMS MAY CONTAIN VERY GUSTY
WINDS UP TO 60 MPH...HAIL...AND VERY HEAVY RAINFALL THROUGH TONIGHT.

FIRE WEATHER...
TONIGHT AND EARLY SATURDAY EXPECT THUNDERSTORMS TO MATERIALIZE
ACROSS PORTIONS OF CENTRAL AND NORTHERN NEVADA. SIGNIFICANT QPF
AMOUNTS WILL ACCOMMODATE THESE THUNDERSTORMS. AS THE FRONTAL
BOUNDARY CARVES ITS WAY ACROSS THE REGION...THE THUNDERSTORM
ACTIVITY AND SHOWERS WILL FOLLOW. SUNDAY...ISOLATED TO SCATTERED
CONVECTION IS FORECAST...AND THE SOUTHERN PORTION OF THE CWA WILL
BE SUBSTANTIALLY DRIER...AS THIS SYSTEM IS TRACKING NORTHEASTWARD.
NEXT WEEK...A DRYING TREND WILL BEGIN.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 7 PM PDT SATURDAY EVENING FOR
NVZ013-031>035- 037.

&&

90/93/93
Hazardous weather outlook, Jun 19, 4:10 AM PDT, 19 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
410 AM PDT FRI JUN 19 2009

NVZ013-030>037-201115-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
410 AM PDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT. A STRONG LOW PRESSURE SYSTEM WILL
BEGIN TO MOVE INTO WESTERN NEVADA LATE TODAY. AHEAD OF THIS
SYSTEM...ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
WESTERN NEVADA IN THE AFTERNOON...ESPECIALLY ALONG AND WEST OF A
LINE FROM JACKPOT TO ELKO TO TONOPAH. AS THE LOW PRESSURE SYSTEM
MOVES THROUGH THE REGION TONIGHT...SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE ACROSS THE AREA. SEVERE THUNDERSTORMS AND
LOCALLY HEAVY RAIN ARE POSSIBLE ACROSS CENTRAL AND EASTERN NEVADA
OVERNIGHT TONIGHT. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND
THUNDERSTORMS WILL GRADUALLY TAPER OFF LATE SATURDAY. MORE
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
NEVADA ON SUNDAY AS A SECOND LOW PRESSURE SYSTEM MOVES THROUGH THE
REGION. HIGH PRESSURE WILL BUILD OVER THE AREA ON MONDAY...PROMOTING
DRY WEATHER THROUGH THE END OF NEXT WEEK. DAYTIME TEMPERATURES
WILL ALSO WARM BACK ABOVE NORMAL BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jun 19, 6:09 PM PDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
609 PM PDT FRI JUN 19 2009

NVZ032-036-200140-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST AND
SOUTH CENTRAL ELKO COUNTY NV-
609 PM PDT FRI JUN 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO AND CENTRAL EUREKA
COUNTIES UNTIL 640 PM PDT...

AT 605 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF PINE VALLEY...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWEST ELKO COUNTY INCLUDING JIGGS...
  RURAL CENTRAL EUREKA COUNTY INCLUDING PINE VALLEY...

LAT...LON 4056 11594 4043 11570 4012 11602 4023 11622
TIME...MOT...LOC 0107Z 215DEG 23KT 4026 11604

REA
Special weather statement, Jun 19, 6:51 PM PDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
651 PM PDT FRI JUN 19 2009

NVZ032-034-200220-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE NV-SOUTHWEST AND SOUTH CENTRAL
ELKO COUNTY NV-
651 PM PDT FRI JUN 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 715 PM
PDT...

AT 645 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF JIGGS...MOVING NORTHEAST AT
30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCAL RAINFALL OF A
HALF INCH IN A HALF HOUR ARE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   JIGGS...
   LEE...
   SPRING CREEK...

LAT...LON 4075 11540 4058 11522 4033 11566 4047 11582
TIME...MOT...LOC 0149Z 230DEG 27KT 4046 11564
Special weather statement, Jun 19, 7:18 PM PDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
718 PM PDT FRI JUN 19 2009

NVZ031-032-200245-
NORTHERN ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-
718 PM PDT FRI JUN 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 745 PM
PDT...

AT 718 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELKO...MOVING NORTH AT 35 TO 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   ELKO...
   RYNDON...

LAT...LON 4132 11579 4128 11549 4079 11565 4082 11588
TIME...MOT...LOC 0218Z 191DEG 37KT 4090 11574

FITZSIMMONS
Special weather statement, Jun 19, 7:44 PM PDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
744 PM PDT FRI JUN 19 2009

NVZ031-200330-
NORTHERN ELKO COUNTY NV-
744 PM PDT FRI JUN 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 830
   PM PDT...

AT 742 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES NORTHWEST OF RYNDON...MOVING NORTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL ELKO COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4149 11580 4143 11545 4115 11582 4119 11592
TIME...MOT...LOC 0243Z 209DEG 21KT 4123 11581

FITZSIMMONS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:09 PM PDTSpecial Weather StatementLKNEureka31 min
Jun 19, 6:51 PM PDTSpecial Weather StatementLKN29 min
Jun 19, 7:11 PM PDTFlash Flood WatchLKNElko, Eureka, Lander, White Pine24 hr
Jun 19, 7:18 PM PDTSpecial Weather StatementLKNElko27 min
Jun 19, 7:44 PM PDTSpecial Weather StatementLKNElko46 min
Jun 20, 1:47 PM PDTSpecial Weather StatementLKNLander43 min
Jun 20, 2:44 PM PDTSpecial Weather StatementLKN31 min
Jun 20, 2:59 PM PDTSevere Thunderstorm WarningLKNElko31 min
Jun 20, 3:14 PM PDTSpecial Weather StatementLKNElko31 min
Jun 20, 3:46 PM PDTSpecial Weather StatementLKNElko29 min
Jun 20, 4:30 PM PDTSpecial Weather StatementLKNElko30 min

Nearby

Wind Advisories in Nevada, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.